Arkansas, 2012

Hail in Arkansas, March 30, 2012

March 30, 2012 · NWS LZK · 3 events in 2 counties and zones

Cold air aloft, accompanying an area of low pressure aloft, produced isolated severe storms in northern Arkansas on the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Cold air aloft, accompanying an area of low pressure aloft, produced isolated severe storms in northern Arkansas on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 30, 1:50 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Mar 30, 1:50 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
250 PM CDT FRI MAR 30 2012

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

MAIN FOCUS FOR THE SHORT TERM IS TWO FOLD...THE FIRST BEING THE
NEAR-RECORD WARMTH EXPECTED LATE THIS WEEKEND...AND THE SECOND THE
POTENTIAL FOR SEVERE WEATHER MONDAY NIGHT.

BEFORE WE GET TO THE HEAT THOUGH...WILL KEEP MINIMAL PRECIP CHANCES
ACROSS THE FORECAST AREA AT VARIOUS TIMES FROM TONIGHT THROUGH
SATURDAY EVENING. NOT EXPECTING ANY SHOWER/TSTM DEVELOPMENT THROUGH
THIS EVENING. HOWEVER THERE IS A FRONT TO THE NORTH OF THE STATE
THAT WILL BE SHOVED INTO THE NORTHERN PARTS OF ARKANSAS TONIGHT.
CONVERGENCE ALONG THE FRONT COULD BE ENOUGH TO SPARK OFF SOME
SHOWERS AND THUNDERSTORMS IN THE NORTHEAST TONIGHT. SOME MODELS
DEPICT THIS AND OTHERS DO NOT...HENCE THE REASON FOR STICKING WITH
MINIMAL PRECIP CHANCES. LATE TONIGHT AND INTO EARLY SAT
MORNING...OTHER PIECES OF GUIDANCE INDICATE SMALL CHANCES FOR AN MCS
TO AFFECT THE SOUTHWEST PART OF THE STATE. FINALLY DURING THE
AFTERNOON TOMORROW...STRONGER HEATING AND THE POTENTIAL FOR REMNANT
BOUNDARIES SHOULD BE ENOUGH FOR 15-20 POPS FOR ISOLATED TO SCATTERED
AFTERNOON SHOWERS.

AS FOR THE HEAT...TOMORROW/S TEMPERATURES SHOULD REACH THE LOW TO
MID 80S STATEWIDE...EXCEPT FOR MAYBE THE UPPER 70S IN SOME LOCALES
IN THE OZARKS. THE UPPER RIDGE RESPONSIBLE FOR THIS WARM UP WILL
STRENGTHEN SIGNIFICANTLY ON SUNDAY. TEMPERATURES ON SUNDAY WILL BE
IN AT LEAST THE MID 80S STATEWIDE...WITH SEVERAL LOCATIONS
APPROACHING 90. HAVE ONCE AGAIN KEPT TEMPS SHY OF 90...BUT WOULD NOT
BE SURPRISED TO SEE SOME AREAS IN THE THE WESTERN AND NORTHWESTERN
PARTS OF THE STATE...ESPECIALLY IN THE ARKANSAS RIVER VALLEY WEST OF
RUSSELLVILLE...TO HIT 90. IF LITTLE ROCK HITS 90 DEGREES...IT WILL
NOT SET A RECORD FOR THE EARLIEST 90 DEGREE DAY...BUT IT WILL TIE
FOR 3RD PLACE. EVEN STILL...IT WILL CERTAINLY BE AN IMPRESSIVE
WARM STRETCH. MORE THAN LIKELY...THE YAY/NAY DECISION ON GOING
FOR 90 DEGREES ON SUNDAY WILL NOT BE MADE UNTIL THE AFTERNOON
PACKAGE TOMORROW.

ATTENTION THEN TURNS TO THE POTENTIAL FOR SEVERE WEATHER ON
MONDAY/TUESDAY. THE STRONG RIDGE RESPONSIBLE FOR SUNDAY/S WARM
WEATHER WILL BEGIN TO SHIFT EAST SUNDAY INTO MONDAY AS A STRONG
UPPER TROUGH MOVES THROUGH THE ROCKIES. THIS TROUGH EVENTUALLY CUTS
OFF INTO A CLOSED LOW OVER THE TX PANHANDLE BY MONDAY AFTERNOON.
FROM THERE IT WILL BE A VERY SLOW JOG TO THE EAST...LIKELY NOT
MOVING THROUGH THE FORECAST AREA UNTIL TUE/WED IN THE LONG TERM
PERIOD. THERE REMAINS A DECENT AMOUNT OF DIFFERENCES AMONGST
NUMERICAL MODELS. IN GENERAL THOUGH...A SURFACE LOW ASSOC WITH THE
CLOSED LOW SHOULD APPROACH THE STATE FROM THE WEST MON AFTERNOON.
MUCH OF MONDAY SHOULD BE DRY...BUT PRECIP CHANCES WILL INCREASE MON
AFTERNOON AND ESPECIALLY MON NIGHT. THIS PATTERN SHOULD SUPPORT SOME
SHOWERS AND THUNDERSTORMS OUT AHEAD OF THE UPPER LOW...WHICH WILL
MOVE INTO THE WRN PARTS OF THE FORECAST AREA MON EVENING. THERE
APPEARS TO BE ENOUGH INSTABILITY AND WIND SHEAR PRESENT TO SUPPORT
SOME STRONGER STORMS...INCLUDING SOME POTENTIALLY SEVERE STORMS.
HOWEVER...AGAIN...THERE ARE ENOUGH UNCERTAINTIES TO NOT GET TOO
EXCITED ABOUT THIS SYSTEM YET. FOR INSTANCE...MODELS ARE NOTORIOUS
FOR MOVING THESE UPPER LOWS EAST TOO QUICKLY...SO THE TIMING COULD
END UP SUCH THAT THE INITIAL STORMS/PRECIP COMES IN EARLY TUE
MORNING...WHICH WOULD LESSEN THE SEVERE POTENTIAL. ALL IN ALL...IT
CERTAINLY IS A SYSTEM WORTH PAYING ATTENTION TO FOR THE TIME
BEING...BUT NOT ONE WORTH GETTING OVERLY ANXIOUS ABOUT YET.

&&

.LONG TERM...TUESDAY THROUGH FRIDAY

THE LONG TERM PERIOD BEGINS WITH A STRONG UPPER LOW PRESSURE SYSTEM
OVER OKLAHOMA. THIS UPPER LOW WILL MOVE OVER NORTH ARKANSAS TUESDAY
NIGHT AND WEDNESDAY. THIS UPPER LOW WILL MOVE INTO WESTERN TENNESSEE
WEDNESDAY NIGHT AS A RIDGE BUILDS IN THE PLAINS AND A TROUGH ENTERS
THE WEST COAST. THIS UPPER RIDGE WILL BE OVER ARKANSAS THURSDAY AND
FRIDAY.

GFS IS THE MOST CONSISTENT OF MODELS AND WILL STAY CLOSE TO THAT. A
COLD FRONT WILL BE IN EASTERN OKLAHOMA TUESDAY MORNING. SHOWERS AND
THUNDERSTORMS SHOULD BE ONGOING TUESDAY MORNING BUT DECREASING FROM
WEST TO EAST DURING THE DAY. THERE WILL BE ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS WHEN THE UPPER LOW MOVES THROUGH ARKANSAS
WEDNESDAY. HIGH PRESSURE AND DRY AIR RETURN FOR THURSDAY AND FRIDAY.
ABOVE NORMAL TEMPERATURES ARE EXPECTED TUESDAY...THEN BACK TO NORMAL
VALUES FOR THE REST OF THE PERIOD...BEHIND THE COLD FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     58  83  61  86 /  20  20  10  10
CAMDEN AR         61  84  63  86 /  20  20  10  10
HARRISON AR       58  82  61  86 /  20  20  10  10
HOT SPRINGS AR    61  83  62  86 /  20  20  10  10
LITTLE ROCK   AR  61  84  63  87 /  20  20  10  10
MONTICELLO AR     63  83  64  86 /  20  20  10  10
MOUNT IDA AR      60  82  62  85 /  20  20  10  10
MOUNTAIN HOME AR  58  83  61  87 /  20  20  10  10
NEWPORT AR        60  82  62  85 /  20  20  10  10
PINE BLUFF AR     62  83  63  86 /  20  20  10  10
RUSSELLVILLE AR   58  84  61  88 /  20  20  10  10
SEARCY AR         59  83  62  85 /  20  20  10  10
STUTTGART AR      62  83  63  86 /  20  20  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...64 / LONG TERM...51
Hazardous weather outlook, Mar 30, 8:47 AM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
947 AM CDT FRI MAR 30 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-311000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
947 AM CDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS WILL TAPER OFF IN SOUTHEAST ARKANSAS BY EARLY THIS
AFTERNOON. A WEAK COLD FRONT WILL MOVE THROUGH THE STATE TONIGHT AND
BRING SMALL CHANCES OF SHOWERS AGAIN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER WEAK SYSTEM WILL MOVE THROUGH THE REGION SATURDAY...WITH
SMALL RAIN CHANCES REMAINING IN THE FORECAST.

A MUCH LARGER STORM SYSTEM WILL DEVELOP IN THE SOUTHERN PLAINS FOR
THE BEGINNING OF NEXT WEEK. THIS SYSTEM WILL BRING A COLD FRONT
TOWARDS THE REGION MONDAY NIGHT INTO TUESDAY. WHILE THE SYSTEM IS
SEVERAL DAYS AWAY...THERE WILL BE AT LEAST SMALL CHANCES FOR
THUNDERSTORMS...AND IT APPEARS SOME STORMS COULD BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58/51

In the hours before

Special weather statement, Mar 30, 3:11 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
411 PM CDT FRI MAR 30 2012

ARZ003-012-302155-
BOONE AR-NEWTON AR-
411 PM CDT FRI MAR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOONE AND NORTHERN
NEWTON COUNTIES UNTIL 500 PM CDT...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FODDERSTOCK MTN...OR 7 MILES NORTHEAST OF
JASPER...MOVING EAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  JASPER...             VALLEY SPRINGS...     PRUITT...
  PIERCETOWN...         OLVEY...              ERBIE...
  CARVER...             MT SHERMAN...         MARBLE FALLS...
  HASTY...              GAITHER...            BELLEFONTE...
  THE BASIN...          SULPHUR MTN...        SHIRLEY MTN...
  PILOT MTN...          MUTTON POINT...       HILL TOP...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3625 9293 3594 9302 3602 9329 3618 9325
TIME...MOT...LOC 2111Z 277DEG 6KT 3609 9312

227
Special weather statement, Mar 30, 3:53 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
453 PM CDT FRI MAR 30 2012

ARZ003-012-013-302240-
BOONE AR-NEWTON AR-SEARCY AR-
453 PM CDT FRI MAR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOONE...NORTHWESTERN
SEARCY AND NORTHEASTERN NEWTON COUNTIES UNTIL 545 PM CDT...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CARVER...OR 8 MILES EAST OF JASPER...MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  JASPER...             WESTERN GROVE...      VALLEY SPRINGS...
  SAINT JOE...          PRUITT...             POINT PETER...
  PIERCETOWN...         EULA...               DUGGER...
  DUFF...               CARVER...             VENDOR...
  MT JUDEA...           PINDALL...            HASTY...
  WOOLUM REC AREA...    TYLER BEND...         SULPHUR MTN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3607 9284 3600 9271 3581 9300 3601 9326
      3617 9297
TIME...MOT...LOC 2154Z 310DEG 14KT 3600 9303

227

The radar

The Springfield radar (KSGF), 139 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Newton

When
March 30, 4:22 PM CST
Where
Newton County, Hasty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.020, -93.050

Quarter size hail covered the ground.

Hail, Newton

When
March 30, 4:28 PM CST
Where
Newton County, 1.12 mi E of Piercetown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.970, -93.050

Hail, Marion

When
March 30, 4:40 PM CST
Where
Marion County, 1 mi S of Eros
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.166, -92.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364135, 364136, 364137.